CME information and disclosures
To see contributor disclosures related to this article, hover over this reference: 
Physicians may earn CME/MOC credit by searching for an answer to a clinical question on our platform, reading content in this article that addresses that question, and completing an evaluation in which they report the question and the impact of what has been learned on clinical practice.
AMBOSS designates this Internet point-of-care activity for a maximum of 0.5 AMA PRA Category 1 Credit(s)™. Physicians should claim only credit commensurate with the extent of their participation in the activity.
For answers to questions about AMBOSS CME, including how to redeem CME/MOC credit, see "Tips and Links" at the bottom of this article.
Salicylate poisoning is a serious complication of aspirin overdose and is characterized by mixed respiratory alkalosis and increased anion gap metabolic acidosis. Early symptoms include tinnitus, nausea, vomiting, and tachypnea. Late symptoms include altered mental status, seizures, and hyperthermia. Fluid resuscitation, oral activated charcoal, and alkalinization of the serum and urine are the most important aspects of treatment. In severe cases, hemodialysis may be indicated. Intubation should be avoided, as it can precipitate clinical decompensation if ventilation needs are not met. For other side effects related to aspirin use, see antiplatelet agents.
Early mixed respiratory alkalosis → ↑ anion gap metabolic acidosis
- Salicylates directly stimulate the respiratory center of the brain → hyperventilation → CO2 washout → primary respiratory alkalosis
- Disruption of mitochondrial oxidative phosphorylation → inhibition of TCA cycle and ATP production → accumulation of lactic acid and ketones → ↑ anion gap metabolic acidosis 
- Fatigue impairs the ability to compensate for acidosis (via hyperventilation) → hemodynamic instability and end-organ damage
- ↑ Pulmonary capillary permeability → ARDS with pulmonary edema.
- For more information on adverse effects (e.g., tinnitus), see “Irreversible cyclooxygenase inhibitors” in “Antiplatelet agents.”
- Early symptoms: tinnitus, nausea, vomiting, tachypnea, hyperpnea
- Late symptoms: hyperthermia, agitation, delirium, seizures, noncardiogenic pulmonary edema
|Severity of salicylate poisoning |
|Serum salicylate level||Clinical features|
|Mild poisoning|| |
|Moderate poisoning|| |
|Severe poisoning|| |
- ABG: mixed respiratory alkalosis and increased anion gap metabolic acidosis 
- Serum salicylate level: > 40 mg/dL 
- BMP: hypokalemia, ↑ BUN, ↑ creatinine
- Toxicology screen: evaluate for concurrent ingestion
Because salicylate levels may be falsely low within 4 hours of ingestion and do not necessarily correlate with clinical presentation, a high index of suspicion should be maintained when caring for a patient with symptoms of salicylate poisoning. Rapid treatment is essential.
General principles 
Initial assessment and airway management
- Stabilize the patient.
- Assess the severity of salicylate poisoning (see salicylate poisoning severity above).
- For symptomatic patients: Consult ICU, nephrology, and toxicology.
- Evaluate the need for intubation but avoid intubation, if possible.
Indications for intubation in salicylate poisoning
Indications for hemodialysis in salicylate poisoning 
- Serum salicylates > 100 mg/dL (> 90 mg/dL if renal function impaired)
- Serum salicylates > 90 mg/dL (> 80 mg/dL if renal function impaired) or arterial pH ≤ 7.2 despite supportive care
- Altered mental status
- Hypoxemia requiring supplemental O2
Intubating patients with salicylate poisoning is dangerous! If intubation is required, extra care should be taken to maximize minute ventilation, as there is a high risk of worsening acidosis and death.
Gastric decontamination 
- Considerations for gastric lavage
- The ingested aspirin dose is known to be > 500 mg/kg.
- Ingestion occurred < 1 hour prior to presentation.
- Considerations for oral activated charcoal
- The patient must have a secure airway (i.e., is awake and alert or is intubated with an orogastric tube).
- Timing of ingestion: There are no specific recommendations. 
- 2–4 hours of known ingestion: Giving at least one dose is most likely beneficial.
- Within 4–24 hours of known ingestion: may be beneficial in some patients (e.g., ingestion of a large amount, severe poisoning)
Fluid and acid-base management 
- Alkalinization of serum and urine with IV sodium bicarbonate 
- Indications: any symptomatic patient, or if serum salicylates > 60 mg/dL
- Consider bicarbonate loading dose , especially if arterial pH < 7.3 or patient requires intubation.
- Continuous bicarbonate [dosage:2770] in 150 mL D5W to achieve and maintain urine alkalization 
- Targets 
Monitoring and additional concerns
- Establish IV access.
- Fluid resuscitation with LR and/or D5W (avoid normal saline)
- Assess the severity of intoxication (see salicylate poisoning severity).
- Consult ICU, nephrology, and toxicology.
- Avoid intubation if possible, but secure the airway if necessary (see indications for intubation in salicylate poisoning).
- Assess the need for hemodialysis (see indications for hemodialysis in salicylate poisoning).
- Start alkalization of serum and urine (see fluid and acid-base management in “Treatment”).
- Avoid and correct hypoglycemia and hypokalemia.
- Check toxicology screen for concurrent ingestions.
- Evaluate for suicidal ideation.
- Order repeat labs (BMP, glucose, salicylate levels) every 2 hours.
- Admit to the ICU.